Arkansas, 2020Tornadoes and Damaging Winds in Arkansas, March 28, 2020
March 28, 2020 · NWS MEG · 4 events in 3 counties and zones
A low pressure system moved across the midwest with a trailing cold front stretched south into Arkansas. As the cold front tracked eastward storms developed across central and eastern Arkansas during the late afternoon of March 28, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 22
- Property damage
- $300 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved across the midwest with a trailing cold front stretched south into Arkansas. As the cold front tracked eastward storms developed across central and eastern Arkansas during the late afternoon of March 28, 2020. Increasing instability combined with a good deal of wind shear led to the development of supercells across eastern Arkansas along with a strong tornado near Jonesboro, Arkansas, and another weaker tornado in Greene County, Arkansas. Supercells eventually formed into a line along the Mississippi River and then moved across the remainder of the Mid-South producing wind damage and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 28, 2:37 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 28, 2:37 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
337 PM CDT Sat Mar 28 2020
.DISCUSSION...
Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.
A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.
Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.
AC3
&&
.AVIATION...
/18Z TAFs/
MVFR CIGs are expected to prevail for most of the day today along
with strengthening southerly winds and gusts up to 25 kts. A line
of showers and thunderstorms is expected to move quickly across
the Mid-South late evening. Showers should move into JBR by 22Z
then progress eastward through the night. Temporary IFR conditions
due to heave rain is likely in association with thunderstorms
along with gusty winds with thunderstorms. Winds will diminish
overnight to less than 10kt, shifting southwest to west. Skies
will likely clear by early morning and persist through Sunday.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 1:20 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.
Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
AC3
In the hours before
Local storm report, Mar 28, 3:28 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD SW WALDENBURG 35.56N 90.93W
03/28/2020 POINSETT AR LAW ENFORCEMENT
FUNNEL CLOUD SOUTH OF WALDENBURG.
&&Local storm report, Mar 28, 3:30 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 2 S WEINER 35.59N 90.90W
03/28/2020 POINSETT AR PUBLIC
FUNNEL CLOUD REPORTED SOUTH OF WEINER.
&&Special weather statement, Mar 28, 3:37 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020
ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.
People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
3624 9055 3650 9032 3650 9022 3652 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041
MJLocal storm report, Mar 28, 3:50 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FUNNEL CLOUD CASH 35.80N 90.93W
03/28/2020 CRAIGHEAD AR LAW ENFORCEMENT
FUNNEL CLOUD NEAR CASH.
&&Tornado, Craighead
- When
- March 28, 3:58 PM CST to 4:14 PM CST
- Where
- Craighead County, 1.65 mi SSE of Jonesboro to 1.55 mi E of Aetna
- Rating
- EF3
- Path length
- 12.53 mi
- Path width
- 600 yd
- Injuries
- 22 direct, 0 indirect
- Property damage
- $300 million
- Reported by
- NWS Employee
- Coordinates
- 35.809, -90.685
This tornado developed just north of I-555 and west of Caraway Road. The tornado quickly intensified and caused EF2 damage near the intersection of Caraway Rd. and Race St. The tornado weakened slightly, but produced EF2 damage again at the Mall at Turtle Creek. The tornado reached its most intense stage as it approached and moved across the Jonesboro Airport. Several large industrial buildings were severely damaged. As the tornado moved through residential areas northeast of the airport, it caused EF2 to isolated EF3 damage to homes. The tornado began weakening after it crossed Highway 49 northeast of Jonesboro, with the final damage observed to the northeast of Brookland. Peak winds were estimated at 150 mph.
Thunderstorm Wind, Craighead
- When
- March 28, 4:05 PM CST to 4:10 PM CST
- Where
- Craighead County, 0.99 mi W of Whitburg to 1.86 mi NE of Whitburg
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.850, -90.598
Straight-line winds caused significant damage to trees and structures in the Farville curve and Rogers Chapel Road area.
Tornado, Greene
- When
- March 28, 4:25 PM CST to 4:30 PM CST
- Where
- Greene County, 1.38 mi S of Bard to 0.81 mi NNE of Brighton
- Rating
- EF1
- Path length
- 2.97 mi
- Path width
- 100 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.050, -90.381
This tornado developed south of U.S. Highway 412 and west of County Road 934. The tornado overturned a center pivot irrigation system. As it crossed Highway 412, it damaged an industrial building and a grain bin. West of Highway 119, the tornado damaged trees, storage buildings, and a mobile home. The last damage was observed to trees along Highway 119. Peak winds were estimated at 90 mph.
Thunderstorm Wind, St. Francis
- When
- March 28, 5:34 PM CST to 5:39 PM CST
- Where
- St. Francis County, Colt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -90.800
Straight-line winds caused damage near Colt on Highway 306.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Pennsylvania, March 28 to 29, 20201 death · $301,000 · 2.5 in hail · 58 events
- Tornado and Flash Flood in Indiana, March 28, 20202 injured · $2.1 million · EF2 · 4 events
- Tornado and Hail in Tennessee, March 28 to 29, 20201 injured · $7.3 million · EF0 · 48 events
- Tornadoes and Hail in Kentucky, March 28, 2020$516,000 · EF2 · 8 events
- Flash Flooding and Hail in Indiana, March 28 to 29, 2020$408,000 · 1.75 in hail · 45 events
- Hail and Damaging Winds in Mississippi, March 28 to 29, 2020$1.3 million · 2.75 in hail · 13 events
- Tornadoes and Hail in Iowa, March 28, 20201 injured · $245,000 · EF1 · 8 events
- Tornadoes in Illinois, March 28, 2020$400,000 · EF1 · 3 events
- Tornadoes and Hail in Iowa, March 28, 2020$200,000 · EF1 · 12 events
- Tornado in Arkansas, March 28, 2020$200,000 · EF1 · 1 event
- Tornado in Wisconsin, March 28, 2020$180,000 · EF1 · 1 event
- Flash Flooding and Flood in Ohio, March 28 to 29, 2020$171,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882806, 883019, 882820, 883036.